Flash Flood, Aroostook
- When
- July 9, 6:10 PM EST to 7:45 PM EST
- Where
- Aroostook County, Madawaska
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Merging thunderstorm cells produced very heavy rains in the vicinity of Madawaska in the St JohnRiver Valley. 2 to 3 feet of water were reported on Main Street in Madawaska and alongportions of a 2 mile section of Route 1.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Merging thunderstorm cells produced very heavy rains in the vicinity of Madawaska in the St JohnRiver Valley. Radar estimates and spotter reports indicated that up to 3 to 5 inches of rain fell during a 1 to 2 hour interval.At the peak of the flooding...2 to 3 feet of water were reported on Main Street in Madawaska and alongportions of a 2 mile section of Route 1. Portions of Route 1 and several other roads were closed attimes due to water flowing across the roads. Several minor rock and mud slides were also reportedalong Route 1 which contributed to the road closure.The dirt shoulders along Route 1 and other roads in the vicinity of Madawaska were heavily damagedwith guardrails undercut and several culverts washed out. A 50 foot portion of a railroad bed and culvertwere also washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 300 PM EDT MON JUL 9 2001 .SYNOPSIS... STALLED LOW PRESSURE OVER EASTERN CANADA WILL KEEP UNSETTLED CONDITIONS ACROSS THE REGION FOR MUCH OF THIS WEEK. BECAUSE OF THIS... SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. .DISCUSSION... A CYCLONIC DIFLUENT FLOW ALOFT ASSOCIATED WITH A CUT OFF LOW OVER EASTERN CANADA WILL DOMINATE THIS WEEKS WEATHER. THE CUT OFF MAY ACTUALLY DRIFT A LITTLE SOUTH AND CROSS OVER THE NORTHERN CWA LATER THIS WEEK. EXPECT THE COMBINATION OF SPOKES OF VORTICITY PIN-WHEELING AROUND THE UPPER LOW AND SLIGHT DIURNAL WARMING TO RESULT IN NUMEROUS SHOWERS AND SCT T-SHOWERS... WITH GREATEST AREAL COVERAGE EACH AFTERNOON AND EVENING. EXPECT THIS PATTERN TO LAST INTO FRIDAY BEFORE THE UPPER LOW SLOWLY PULLS TO THE EAST. EXPECT A SLOW IMPROVING TREND AS WE HEAD INTO THE WEEKEND. DEWPTS NEXT COUPLE OF DAYS TO REMAIN IN THE UPPER 50S AND LOWER 60S...THEN SLOWLY TO DROP OFF LATER IN THE WEEK. THIS ALONG WITH LIGHT SOUTH WINDS AT NIGHT SHOULD RESULT IN AREAS OF MIST/FOG. DUE TO EXTENSIVE CLOUD COVER...EXPECT TEMPS TO REMAIN A LITTLE BELOW NORMAL FOR MAX TEMPS AND AROUND NORMAL FOR NIGHT TIME LOWS. ANY STORMS THIS EVENING MAY BE LOCALLY STRONG...SPC HAS PUT THE AREA INTO A SLIGHT RISK FOR SEVERE WX THIS EVE. WILL BE ISSUING AN SPS FOR THIS SHORTLY. COASTAL WATERS...WINDS TO REMAIN BELOW SCA THROUGH WEDNESDAGY. .CAR...NONE. LULOFS
MEZ001>006-010-011-015>017-029-030-100130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 340 PM EDT MON JUL 9 2001 ...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING... THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. SOME THUNDERTORMS COULD BECOME SEVERE... MAINLY ACROSS NORTHERN AND CENTRAL MAINE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL OF 3/4 OF AN INCH OR LARGER IN DIAMETER. STRONG GUSTY WINDS AND HEAVY DOWNPOURS CAN BE EXPECTED WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON INTO THE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HEWITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
516 PM EDT MON JUL 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM MOOSEHEAD ME .75 INCH HAIL
07/09/01 PISCATAQUIS
LULOFSThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258536.